Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Women's Health

Font Size

4 Medications That Can Cause or Worsen Incontinence

Ask your doctor if you think medicines may cause your incontinence.
WebMD Feature
Reviewed by Louise Chang, MD

If you are showing signs of urinary incontinence or if your incontinence problem seems to be getting worse, take stock of your medicine cabinet. Not for a new remedy, but to find overlooked causes of incontinence, or the explanation for your worsening symptoms.

Commonly recommended medications could be the cause of your incontinence, or at least contributing to them.

Recommended Related to Women


Important It is possible that the main title of the report Vulvovaginitis is not the name you expected. Please check the synonyms listing to find the alternate name(s) and disorder subdivision(s) covered by this report.

Read the Vulvovaginitis article > >

Medications affect people differently, so one person with incontinence may not notice worsening symptoms, while another person does.

If you suspect medications may be worsening or the cause of your urinary incontinence, describe your incontinence symptoms to your doctor and let him or her know about all the medicines you take, both prescription and over-the-counter. That way, your doctor can help determine whether these medicines should be adjusted or stopped, or if a treatment should be modified.

Here are the most common medicines that can worsen or cause urinary incontinence:

1. High Blood Pressure Medicine as a Cause of Urinary Incontinence

Also called alpha-adrenergic antagonists, these medicines -- including Cardura, Minipress, and Hytrin -- work by dilating blood vessels to reduce your blood pressure.

In women, alpha blockers can relax the bladder. "So, if they cough or sneeze, they might lose urine," says Rodney Appell, MD, director of the Baylor Continence Center at the Baylor College of Medicine, Houston.

If you are a woman on an alpha blocker and you are experiencing urinary incontinence, Appell has this advice: "Go back to the internist who prescribed the alpha blocker and ask if there is something else you can be treated with."

In men, these medications actually are prescribed to help with urination problems. In men with an enlarged prostate, a condition called benign prostatic hyperplasia, or BPH, alpha blockers can help relax the muscles in the bladder neck, letting urine flow more easily and improving symptoms of BPH.

2. Antidepressants as a Cause of Urinary Incontinence

While a few antidepressants actually help urinary incontinence (Tofranil and Elavil), most can worsen symptoms of urinary incontinence, at least in some people, Appell tells WebMD.

Antidepressants can impair the contractility of the bladder, and that can worsen symptoms of overflow incontinence, in which the bladder can't empty completely. Other antidepressants may decrease your awareness of the need to void.

If you think your antidepressant is worsening your incontinence, talk to your doctor about switching to another medication.

1 | 2 | 3

Today on WebMD

hands on abdomen
Test your knowledge.
womans hand on abdomen
Are you ready for baby?
birth control pills
Learn about your options.
Is it menopause or something else?
woman in bathtub
bp app on smartwatch and phone
estrogen gene

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.


Now check your email account on your mobile phone to download your new app.

Blood pressure check
hot water bottle on stomach
Attractive young woman standing in front of mirror